Alert archive / Wisconsin / Flood Watches in 2020
Flood Watch 2, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flood watch at May 17, 2020, 2:16 AM CDT for 9 counties in Wisconsin. It took effect at May 17, 2020, 7:00 AM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2020, 2:16 AM CDT (07:16 UTC)
- In effect from
- May 17, 2020, 7:00 AM CDT
- Expired
- May 18, 2020, 1:00 AM CDT
- In force
- 18 hr
- Issued by
- NWS Milwaukee, WI
- Flood severity
- None
Counties Fond du Lac County, WI, Kenosha County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 42 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440 WGUS63 KMKX 170716 FFAMKX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Milwaukee/Sullivan WI 216 AM CDT Sun May 17 2020 WIZ051-052-059-060-065-066-070>072-171530- /O.NEW.KMKX.FA.A.0002.200517T1200Z-200518T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fond du Lac-Sheboygan-Washington-Ozaukee-Waukesha-Milwaukee-Walworth- Racine-Kenosha- Including the cities of Brookfield, Racine, Delavan, Grafton, Lake Geneva, Mequon, Hartford, Fond Du Lac, Germantown, Waukesha, Elkhorn, West Bend, East Troy, Howards Grove, Plymouth, Kenosha, Sheboygan Falls, Menomonee Falls, Muskego, Oostburg, Whitewater, New Berlin, Cedarburg, and Milwaukee 216 AM CDT Sun May 17 2020 ...FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT... The National Weather Service in Milwaukee/Sullivan has issued a * Flood Watch for portions of east central Wisconsin and southeast Wisconsin, including the following areas, in east central Wisconsin, Fond du Lac and Sheboygan. In southeast Wisconsin, Kenosha, Milwaukee, Ozaukee, Racine, Walworth, Washington and Waukesha. * From 7 AM CDT this morning through late tonight * Periods of moderate to heavy rainfall are expected across eastern Wisconsin today. Rainfall amounts of 2.5 to 4 inches with isolated higher amounts may cause flooding in low lying areas, along creeks and streams, and known trouble spots. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ HANSEN
2 follow-up statements
036 WGUS63 KMKX 171429 FFAMKX Flood Watch National Weather Service Milwaukee/Sullivan WI 929 AM CDT Sun May 17 2020 WIZ051-052-059-060-065-066-070>072-180600- /O.CON.KMKX.FA.A.0002.000000T0000Z-200518T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fond du Lac-Sheboygan-Washington-Ozaukee-Waukesha-Milwaukee-Walworth- Racine-Kenosha- Including the cities of Brookfield, Racine, Delavan, Grafton, Lake Geneva, Mequon, Hartford, Fond Du Lac, Germantown, Waukesha, Elkhorn, West Bend, East Troy, Howards Grove, Plymouth, Kenosha, Sheboygan Falls, Menomonee Falls, Muskego, Oostburg, Whitewater, New Berlin, Cedarburg, and Milwaukee 929 AM CDT Sun May 17 2020 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flood Watch continues for * Portions of east central Wisconsin and southeast Wisconsin, including the following areas, in east central Wisconsin, Fond du Lac and Sheboygan. In southeast Wisconsin, Kenosha, Milwaukee, Ozaukee, Racine, Walworth, Washington and Waukesha. * Through late tonight * Periods of moderate to heavy rainfall are expected across eastern Wisconsin today. Rainfall amounts of 2.5 to 4 inches with isolated higher amounts may cause flooding in low lying areas, along creeks and streams, and known trouble spots. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ BOXELL
427 WGUS63 KMKX 180551 FFAMKX Flood Watch National Weather Service Milwaukee/Sullivan WI 1251 AM CDT Mon May 18 2020 WIZ051-052-059-060-065-066-070>072-180700- /O.EXP.KMKX.FA.A.0002.000000T0000Z-200518T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fond du Lac-Sheboygan-Washington-Ozaukee-Waukesha-Milwaukee-Walworth- Racine-Kenosha- Including the cities of Brookfield, Racine, Delavan, Grafton, Lake Geneva, Mequon, Hartford, Fond Du Lac, Germantown, Waukesha, Elkhorn, West Bend, East Troy, Howards Grove, Plymouth, Kenosha, Sheboygan Falls, Menomonee Falls, Muskego, Oostburg, Whitewater, New Berlin, Cedarburg, and Milwaukee 1251 AM CDT Mon May 18 2020 ...FLOOD WATCH WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING... The Flood Watch for portions of east central Wisconsin and southeast Wisconsin, including the following areas, in east central Wisconsin, Fond du Lac and Sheboygan. In southeast Wisconsin, Kenosha, Milwaukee, Ozaukee, Racine, Walworth, Washington and Waukesha will expire AT 1 AM CDT early this morning. The Flood Watch is cancelled. Heavy rainfall has ended and no new flooding is expected. Please continue to heed remaining road closures. $$ HANSEN
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flood watch went out at May 16, 11:27 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 16, 11:27 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1127 PM CDT Sat May 16 2020
.UPDATE...High based light showers have begun to move into far
srn WI. This will continue over the next few hours, with the
heavier rain not expected until after 07Z. Otherwise, the forecast
is on track for tnt-Sun.
&&
.AVIATION(06Z TAFS)...VFR Cigs will fall below 1 kft btwn 09-13Z
as widespread showers arrive from the south. The rain, low Cigs,
and vsbys of 1-3SM BR will continue into Sun afternoon and evening.
Ely winds will become gusty and back to brisk nely winds for Sun
evening.
&&
.PREV DISCUSSION... (Issued 955 PM CDT Sat May 16 2020)
UPDATE...High based light showers have begun to move into far
srn WI. This will continue over the next few hours, with the
heavier rain not expected until after 07Z. Otherwise, the forecast
is on track for tnt-Sun.
MARINE...Low pressure of 29.7 inches will form over Iowa tonight,
and move east across the far southern portion of Lake Michigan
tomorrow night, while deepening to 29.6 inches. The low will reach
northwestern Ohio by Monday afternoon. Gusty east to northeast
winds are expected along and north of the low Sunday and Sunday
night, especially over the northern portions of the lake. Winds
then turn northeasterly Sunday night into Monday as the low
progresses east. Gales will be possible over the northern half of
the lake Sunday night through Monday, therefore a Gale Watch is in
effect. A Small Craft Advisory is in effect from Sheboygan to
Winthrop Harbor from 09Z Sun until 18Z Tue.
PREV DISCUSSION... (Issued 751 PM CDT Sat May 16 2020)
UPDATE...Water vapor shows a couple strong shortwave troughs
pumping moisture from the Lower MS River Valley to the Upper MS
River Valley this evening. The strong shortwave trough over NE
will slowly move ewd across IA and nrn IL through Sun nt, with a
gradual deepening sfc low to reach far nrn IN by 12Z Mon. The big
surge of low to mid level thetae advection and frontogenesis will
occur late tnt into early Sun afternoon. A dry slot will then
follow for late afternoon into the evening. Impressive PWs of 1.5
inches or 175 percent of normal are expected over se WI for Sun,
while QPF probs for 2+ inches are 50-70 percent over far ern WI.
Overall mdt rainfall rates will prevail for this system, but with
some periods of heavy rainfall rates. Some thunder will be
embedded at times, but overall the flash flood threat would be
low. At least some minor river flooding and lowland flooding can
be expected with this system with some potential for mdt river
flooding.
AVIATION(00Z TAFS)...VFR Cigs this evening will fall below 1 kft
btwn 08-12Z as widespread showers arrive from the south. The rain,
low Cigs, and vsbys of 1-3SM BR will continue into Sun afternoon.
Ely winds will become gusty later tnt and back to brisk nely
winds for Sun evening.
PREV DISCUSSION... (Issued 300 PM CDT Sat May 16 2020)
SHORT TERM...
Tonight through Tomorrow Night...Forecast Confidence Medium...
Surface troughing is beginning to take shape across the central
Plains this afternoon, ahead of a shortwave trough over the Black
Hills. A closed surface low will form over Iowa tonight, which
will slowly move east across far northern Illinois tomorrow.
Expansive warm advection ahead of this feature is already
generating showers and thunderstorms across Missouri and Illinois,
and this activity will expand in coverage as it moves north
tonight. Expect showers and a few thunderstorms to overspread the
region from the south and southwest late this evening, continuing
into the overnight hours. East winds will also increase as the
surface low starts to approach later tonight.
Widespread rain and some thunderstorms are expected through the
day on Sunday, as the low moves through the region, and an
occluding frontal boundary moves along the state line region.
Thunder chances will be highest along and south of I-94, where
instability will be highest. Will need to watch for somewhat more
widespread convection in the vicinity of the front, along with an
associated threat for heavy rain. At this time, the heaviest rain
is expected to fall southeast of a line from Sheboygan to
Janesville, though ultimate amounts will depend on the exact track
of thunderstorms. 1 to up to 3 inches of rain is possible, though
the heavier amounts should be relatively localized. Even with
recent rains, overall soil conditions are on the dry side, with
plenty of runoff capacity in most area rivers. Thus, while some
localized minor flooding is possible (i.e., urban and small stream
runoff), don't think we're looking at a significant hydro event,
so no Flood Watch is planned at this time.
Temperatures tomorrow will be cool, especially closer to Lake
Michigan given the onshore flow. Low to mid 50s are expected for
most, though areas right along the state line might crack 60,
depending on where exactly the front sets up.
The low will continue to very slowly push east-southeast tomorrow
night into Monday, with a mid level dry slot pushing into the area
by late tomorrow. This will likely cutoff a lot of the heavier and
more widespread rain, but drizzle and occasional showers will
persist.
As the low starts to move east later tomorrow, northeast winds
will become gusty over most of the area. This onshore flow will
result in a threat for minor lakeshore flooding along the Lake
Michigan shoreline tomorrow night into Monday.
Monday and Monday Night...Forecast Confidence Medium...
Speaking of Monday, the overall progression of the system has
trended slower, so it looks a decent amount of cloud and shower
activity will stick around through the day Monday and into Monday
night. Brisk onshore flow will keep temperatures close to the lake
in the upper 40s and low 50s. Readings should be around 60 from
Madison westward, where a few peaks of sun might try to mix in
late in the day.
LONG TERM...
Tuesday through Saturday...Forecast Confidence is Moderate
A rather broad 500mb cutoff low looks to linger for much of the extended
period before finally flattening back into the flow aloft over eastern
Canada and getting kicked off toward the NE Atlantic Coast by next weekend.
Luckily, higher 500mb heights and warmer temperatures will arc northeastward
around this cutoff low and keep most of Wisconsin with seasonable temperatures
throughout the week. The only exception to this may be lakeshore locales as
while this low’s influence is sitting off to the southeast this week, E and NE
flow is predominantly expected. This should drive wind flow from off of Lake
Michigan and keep lake shore locales cooler. We should remain mostly dry and
sunny this week after Monday as well, as a sfc high pressure ridge will extend
westward into our area from the east coast for much of this week.
As the cutoff low exits late in the week, we could see temperatures become
quite warm as a upper level ridge builds in from the west.
AVIATION(21Z TAF Update)...
VFR will prevail this afternoon into this evening. Showers and a
few thunderstorms will begin to overspread the area late tonight,
along with MVFR and then IFR ceilings and visibility. IFR is
expected to prevail through the day on Sunday, with widespread
showers and thunderstorms through most of the day.
Winds will be easterly through the period, with gusts increasing
tonight as low pressure approaches from the west.
MARINE...
East winds will increase across the southern portion of the lake
and the nearshore waters this afternoon into tonight. This will
result in building waves over the nearshore, and a Small Craft
Advisory is now in effect starting late tonight. This will
continue through mid day Tuesday.
Winds will become northeasterly by late tomorrow as the low passes
over the southern portion of the lake. A period of gales is
possible over the northern portion of the lake late tomorrow night
into Monday, and a Gale Watch is in effect. These higher winds
will also result in building waves over the western portion of
Lake Michigan, which will pose a risk for lakeshore flooding
tomorrow night into Monday.
The higher winds will diminish Monday, but elevated waves will
persist into at least Tuesday, along with breezy northeast winds.
Expect winds to gradually diminish heading into the latter
portion of the week, as high pressure builds into the area.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Lakeshore Flood Advisory from 10 PM Sunday to 7 PM CDT Monday
for WIZ052-060-066-071-072.
LM...Gale Watch from Sunday evening through Monday evening for LMZ261-
362-364-366-563-565-567-868.
Small Craft Advisory from 4 AM Sunday to 1 PM CDT Tuesday for
LMZ643>646.
&&
Update...Gehring
Tonight/Sunday and Aviation/Marine...Boxell
Sunday Night through Saturday...CMillerHazardous weather outlook, May 16, 3:11 PM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 311 PM CDT Sat May 16 2020 WIZ046-047-051-052-056>060-062>072-172015- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 311 PM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A few thunderstorms are possible late tonight, mainly along and south of Interstate 94. .DAYS TWO THROUGH SEVEN...Sunday through Saturday The chance for thunderstorms continues on Sunday. Some locally heavy rain is possible over eastern and southeastern Wisconsin, and localized minor flooding is possible in a few locations on Sunday. The combination of gusty onshore winds, high waves and record high lake levels may cause localized lakeshore flooding and erosion Sunday night and Monday. A Lakeshore Flood Advisory has been posted during this time period for the shore areas of Lake Michigan from Sheboygan south to Kenosha. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-172015- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 311 PM CDT Sat May 16 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight There is a slight chance for thunderstorms later tonight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday The slight chance for thunderstorms continues on Sunday. Persistent onshore flow will result in building waves starting tonight, continuing into Tuesday. A Small Craft Advisory is in effect starting late tonight. Along with high waves, winds may approach gale force for a short time on Monday afternoon. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-172015- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 311 PM CDT Sat May 16 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There is a slight chance for thunderstorms across the southern Lake Michigan open waters later tonight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday The slight chance for thunderstorms across the southern Lake Michigan open waters continues on Sunday. Gusty northeast winds may gust to 35 knots over parts of Lake Michigan Sunday night and Monday due to passing low pressure. A Gale Watch is in effect for the northern Open Waters during this period, and may need to be expanded to include parts of the southern Open Waters for Monday. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:20 PM CDT | River Flood Watch | MKX | Kenosha | 15 hr |
| May 16, 8:20 PM CDT | River Flood Watch | MKX | Racine | 13 hr |
| May 17, 2:38 AM CDT | Gale Warning | MKX | 46 hr | |
| May 17, 9:23 AM CDT | River Flood Warning | MKX | Racine | 70 hr |
| May 17, 9:33 AM CDT | River Flood Warning | MKX | Milwaukee | 46 hr |
| May 17, 11:30 AM CDT | River Flood Warning | MKX | Kenosha | 10 days |
| May 17, 11:30 AM CDT | River Flood Warning | MKX | Waukesha | 4 days |
| May 17, 12:15 PM CDT | Marine Dense Fog Advisory | MKX | 55 hr | |
| May 17, 3:43 PM CDT | Areal Flood Advisory | MKX | Milwaukee, Ozaukee, Sheboygan | 6 hr |
| May 17, 5:17 PM CDT | Areal Flood Warning | MKX | Milwaukee, Ozaukee, Sheboygan | 12 hr |
| May 17, 6:05 PM CDT | River Flood Watch | MKX | Sheboygan | 4 hr |
| May 17, 6:05 PM CDT | River Flood Watch | MKX | Ozaukee | 4 hr |
| May 17, 6:05 PM CDT | River Flood Watch | MKX | Ozaukee | 4 hr |
| May 17, 6:51 PM CDT | River Flood Warning | MKX | Milwaukee | 20 hr |
| May 17, 6:51 PM CDT | River Flood Warning | MKX | Racine | 44 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.